Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 11, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 14, 2018, 3:44 PM HST for Hawaii County, Hawaii. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2018, 3:44 PM HST (01:44 UTC)
- Expired
- Feb 16, 2018, 3:26 PM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
455 WWHW70 PHFO 150144 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 344 PM HST Wed Feb 14 2018 ...Wind Advisory for Mauna Kea and Mauna Loa... HIZ028-151445- /O.NEW.PHFO.WI.Y.0011.180215T0144Z-180216T0400Z/ Big Island Summits- 344 PM HST Wed Feb 14 2018 ...WIND ADVISORY IN EFFECT UNTIL 600 PM THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Thursday. * WINDS...Southwest 45 to 50 mph with localized gusts over 60 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12000 feet of elevation. * TIMING...through Thursday evening * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Donaldson
4 follow-up statements
875 WWHW70 PHFO 151347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Thu Feb 15 2018 ...Wind Advisory for Mauna Kea and Mauna Loa... HIZ028-160300- /O.CON.PHFO.WI.Y.0011.000000T0000Z-180216T0400Z/ Big Island Summits- 347 AM HST Thu Feb 15 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest 35 to 50 mph with localized gusts over 55 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12000 feet of elevation. * TIMING...through early this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Gibbs
038 WWHW70 PHFO 160130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Thu Feb 15 2018 ...Wind Advisory for Mauna Kea and Mauna Loa through the night... HIZ028-161430- /O.EXT.PHFO.WI.Y.0011.000000T0000Z-180216T1600Z/ Big Island Summits- 330 PM HST Thu Feb 15 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WINDS...Southwest 35 to 50 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet. * TIMING...Through tonight. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Wroe
117 WWHW70 PHFO 161346 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 346 AM HST Fri Feb 16 2018 HIZ028-170300- /O.EXT.PHFO.WI.Y.0011.000000T0000Z-180217T0400Z/ Big Island Summits- 346 AM HST Fri Feb 16 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest 35 to 50 mph with localized gusts to 60 mph. * LOCATIONS...The summits of Mauna Kea and Mauna Loa above 12,000 feet. * TIMING...Through early this evening. * IMPACTS...Winds this strong can walking difficult and can forcefully slam open doors. The winds may make steering difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, be careful driving or hiking and be careful opening and closing doors. && $$ Gibbs
814 WWHW70 PHFO 170126 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Fri Feb 16 2018 ...WINDS ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED... HIZ028-170230- /O.CAN.PHFO.WI.Y.0011.000000T0000Z-180217T0400Z/ Big Island Summits- 326 PM HST Fri Feb 16 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have decreased below the advisory level. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 9:48 AM HST, 5 hours 56 minutes earlier.
Area forecast discussion, Feb 14, 9:48 AM HST, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 948 AM HST Wed Feb 14 2018 .SYNOPSIS... A trough, at the surface and aloft, will persist near the islands through at least the beginning of next week. The trough will bring winds from the south, or Kona, direction and rainy weather. A rain band over Oahu will move slowly east through Friday night bringing drier weather to Kauai and Oahu and wetter weather to Maui County and the Big Island. Over the weekend, the rain band will spread back west over Oahu and possibly Kauai. && .DISCUSSION... Satellite loops show a low about 670 miles northwest of Oahu with a trough extending from the low to near Kauai. Winds near the surface are from the southeast near the Big Island of Hawaii, veering to southwest near Kauai. The low and trough are making the atmosphere over the islands unstable, and the south, Kona, winds are carrying very moist air over the islands. The southeast and southwest winds are converging along a band of showers extending from north northeast to south southwest over Oahu. One shower after another is moving along the band from the south southwest. This band has been nearly stationary, and is expected to remain over Oahu through at least early afternoon. The southeast winds blowing upslope on the Big Island are producing persistent showers over the Puna and Kau sections with some showers spilling over to Hilo. The GFS and ECMWF global models are in good agreement showing the low and trough moving southeast through Saturday. The band of showers now over Oahu is expected to slowly shift southeast over Maui County, then over the Big Island of Hawaii. A Flash Flood Watch is in effect for Oahu through late tonight and for Maui County through Thursday afternoon. The watch may need to be extended and expanded to include the Big Island as the shower band moves farther southeast. Temperatures will be cold aloft, so snow is likely over the Big Island summits when the shower band reaches there. The forecast becomes more uncertain beyond the weekend, but the global models suggest a new low will form northwest of the area and move toward the islands early next week. As the new low approaches, the shower band may spread back westward. By the middle of next week, a ridge may build northeast of the islands with trade winds possibly returning for the second half of next week. && .MARINE... The current WNW swell is peaking a foot or so above the Wavewatch III guidance. NWPS was closer. Surf is still expected to fall below the advisory level by the end of the day today. Seas over 10 feet associated with this swell will also affect portions of the windward and NW waters through the day, with moderate to fresh S to SE winds increasing wave steepness around the central and eastern islands. A Small Craft Advisory is in effect for most windward and NW waters through the day, and may need to be extended for some zones into tonight. A general trend toward weakening winds over the eastern half of the coastal waters is expected the next few days as a weak front or surface trough shifts toward Maui and the Big Island for Thu into Fri. Winds and seas could be locally higher near any active deep convection that forms along and ahead of the front over the next couple of days. && .AVIATION... A cold front just west of Oahu is slowly pushing SE with a low pressure center to the NW of the island chain. The low will push to the SE then shift to the east on Thursday morning remaining a few hundred miles north of Kauai. Heavy rain and thunderstorms are possible along the the front. The front may start affecting Molokai and Maui later this afternoon into tonight. Periods of MVFR to IFR conditions can be expected with the embedded heavier rain. AIRMET SIERRA for MTN OBSC is posted for Oahu and will be expanded as necessary later today. Layered clouds around Oahu through the Big Island have the potential for light ice. A trough aloft is producing some turbulence, so AIRMET TANGO is in effect for moderate turbulence. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Oahu. Flash Flood Watch through Thursday afternoon for Maui, Molokai, Lanai and Kahoolawe. High Surf Advisory until 600 PM this evening for north and west facing shores of Niihau, Kauai, Oahu and Molokai and north facing shores of Maui. Small Craft Advisory until 600 PM this evening for waters exposed to a large northwest swell. && DISCUSSION...Donaldson MARINE...R Ballard AVIATION...Chevalier/Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 7:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 15, 3:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 15, 6:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 15, 9:24 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 15, 10:38 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 15, 1:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.